Alert archive / Kentucky / Special Weather Statements in 2020

Special Weather Statement, NWS Louisville, KY

July 20, 2020Metcalfe County, Kentucky

NWS Louisville, KY issued this special weather statement at Jul 20, 2020, 5:21 PM CDT for Metcalfe County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2020, 5:21 PM CDT (22:21 UTC)
Expired
Jul 20, 2020, 5:45 PM CDT
In force
24 min
Issued by
NWS Louisville, KY

County Metcalfe County, KY

The radar

The Louisville radar (KLVX), 119 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1474 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS83 KLMK 202221
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
521 PM CDT Mon Jul 20 2020

KYZ076-077-202245-
Metcalfe-Adair-
521 PM CDT Mon Jul 20 2020

...STRONG THUNDERSTORM OVER EAST CENTRAL METCALFE AND SOUTHWESTERN 
ADAIR COUNTIES...

At 519 PM CDT, a strong thunderstorm was located between Nell and 
Gascon along the county line, moving southeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Edmonton, Nell, Cofer, Weed, Breeding, Toria, Gascon, and 
Sparksville.

If outdoors, seek shelter inside a building.

LAT...LON 3699 8563 3709 8550 3703 8534 3694 8543
      3694 8545 3690 8547 3688 8549
TIME...MOT...LOC 2219Z 298DEG 7KT 3701 8551 

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 20, 2:17 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 20, 2:17 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
317 PM EDT Mon Jul 20 2020

.Short Term...(This evening through Tuesday)
Issued at 310 PM EDT Mon Jul 20 2020

Current surface analysis shows the frontal boundary has settled near
the Ohio River, and will linger in the area until tomorrow. The
front will then be lifted northward as a warm front tomorrow as a
weak low pushes into the upper Midwest. Aloft, a couple of
shortwaves are progged to swing through the mid MS Valley today and
tomorrow, helping to enhance lift along the boundary.

This afternoon, scattered storms have fired up across the region,
generally in the vicinity of the frontal boundary. As we remain
situated south of the boundary, the atmosphere has become moderately
to strongly unstable, with SBCAPE values of 2500-4000 J/kg. Steep
low-level lapse rates and DCAPE values greater than 1000 J/kg are
also in place across much of the area. The atmosphere remains quite
juicy as PWATs generally range from 1.70-2.00 inches, with the
highest values found along the frontal boundary. A couple of
limiting factors for storm organization and severity this afternoon
and evening include the meager mid-level lapse rates ( < 6 C/km) and
the limited deep shear. However, hi-res guidance suggests that
Effective Shear may increase to around 20-25 kts over the next
several hours, which may help storms become more organized. Overall,
a few strong to severe storms will continue to be possible
throughout the evening, with coverage then expected to diminish
towards sunset as we lose daytime heating. Main threats within
stronger storms will be gusty winds, frequent lightning, hail, and
torrential rainfall. Localized flash flooding issues may arise in
areas that see slow-moving or repeated storms, and a Flash Flood
Watch has been issued through tonight for much of central KY.

Expect a relatively quiet overnight period, although cannot rule out
a couple of lingering showers across southern Indiana and north-
central Kentucky. Guidance is hinting at potential for some patchy
fog to develop late tonight, especially in areas that receive
rainfall this afternoon and are able to see some breaks in the
clouds overnight. Lows will remain in the lower 70s. Tomorrow will
then be another hot and humid day, with renewed chances for
scattered showers and storms. Expect to once again become moderately
to strongly unstable, with PWATs in the 1.6-2.0 inch range. With
stronger storms that are able to develop, main threats will be
locally gusty winds, heavy rainfall, and frequent lightning.

&&

.Long Term...(Tuesday night through Monday)
Issued at 245 PM EDT Mon Jul 20 2020

...Unsettled Weather Expected This Week With Periods Of Heavy
Rainfall Possible...

Still some question marks on the mesoscale nature of convection for
Tuesday night and Wednesday. The broader scale model picture
indicates a shortwave crossing from St. Louis area into Central IN
that night, but latest NAM3km and WRFs all take most of that precip
north of the area. NMM version does show new stuff developing over
central MO by daybreak Wednesday, which could impact our afternoon
forecast should that verify. Again though, broad scale we have a
moist airmass in place along with sufficient instability for
scattered to numerous storms at any point during the daytime period.

Thursday, not much changes, with another shortwave forecast to dive
in from the northwest and the juicy airmass overhead. Thus will keep
in likely pops through the day. As with Wednesday, timing of these
storms will have a big impact on highs for the day. Drier spots
likely will see the 90s, whereas most should stay to the upper 80s.
Main weather hazards both days will be localized flash flood threats
as well as gusty winds.

Friday looks to be a transition day, as high pressure over the
central Plains tries to work its way eastward. Last couple runs of
the CMC and 00Z Euro show another system diving in from the
northwest and bringing morning rains Friday, whereas the GFE and
GEFS both have a stronger ridge in place farther east. For Saturday
through Monday, all but the 00Z CMC have that ridge strong enough
over us to limit afternoon convective activity each day, but bring
heat back. Surface humidity will be up too...allowing for more days
to flirt near heat advisory criteria.

&&

.Aviation...(18Z TAF Issuance)
Issued at 120 PM EDT Mon Jul 20 2020

Diurnal cu field starting to develop over the area, with scattered
showers and storms firing up also. Expect coverage of storms to
increase throughout the afternoon and evening, then diminishing
after sunset. Storms will be capable of producing gusty winds,
torrential rainfall, and frequent lightning, with brief drops to
MVFR/IFR visibilities possible. Overnight, models continue to
suggest some patchy fog may develop towards dawn, although
confidence remains low as fog formation will likely depend on cloud
coverage. Otherwise, may see some lingering showers at HNB/SDF in
the morning, with scattered storms expected areawide once again by
Tuesday afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until 2 AM EDT /1 AM CDT/ Tuesday for KYZ024-
     026>028-045>047-053>055-061>067-070>078-081-082.

&&

Short Term...JML
Long Term...RJS
Aviation...JML
Hazardous weather outlook, Jul 20, 2:35 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
335 PM EDT Mon Jul 20 2020

INZ076>079-083-084-089>092-KYZ023-025-029>043-048-049-056-057-211945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Meade-Bullitt-Oldham-Trimble-Henry-Shelby-
Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Jessamine-Garrard-Madison-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Brandenburg, Shepherdsville, Louisville, La Grange,
Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Nicholasville, Winchester, Lancaster, and Richmond
335 PM EDT Mon Jul 20 2020 /235 PM CDT Mon Jul 20 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through this evening, some of
which may become strong to severe. Stronger storms will be capable
of producing gusty winds, frequent lightning, hail, and torrential
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will be possible each afternoon and evening
through Friday. The main threats with these storms will be locally
heavy rainfall, gusty winds, and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

KYZ024-026>028-045>047-053>055-061>067-070>078-081-082-211945-
Breckinridge-Ohio-Grayson-Hardin-Nelson-Washington-Mercer-Larue-
Marion-Boyle-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-
Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Hardinsburg, Hartford, Leitchfield,
Elizabethtown, Bardstown, Springfield, Harrodsburg, Hodgenville,
Lebanon, Danville, Morgantown, Brownsville, Horse Cave, Greensburg,
Campbellsville, Liberty, Stanford, Russellville, Bowling Green,
Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
335 PM EDT Mon Jul 20 2020 /235 PM CDT Mon Jul 20 2020/

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ TUESDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through this evening, some of
which may become strong to severe. Stronger storms will be capable
of producing gusty winds, frequent lightning, and hail. Torrential
rainfall may produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will be possible each afternoon and evening
through Friday. The main threats with these storms will be locally
heavy rainfall, gusty winds, and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

JML/RJS

In the hours before

Local storm report, Jul 20, 4:16 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
516 PM EDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     MILLERSBURG             38.30N 84.15W
07/20/2020                   BOURBON            KY   EMERGENCY MNGR

            TREE ON HOUSE.

&&

13
Local storm report, Jul 20, 4:26 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
526 PM EDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     6 NNE HOOKTOWN          38.43N 84.11W
07/20/2020                   NICHOLAS           KY   LAW ENFORCEMENT

            TREES REPORTED DOWN AROUND THE COUNTY.

&&

13
Local storm report, Jul 20, 4:29 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
529 PM EDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLOOD            2 NNW ELIZABETHTOWN     37.74N 85.89W
07/20/2020                   HARDIN             KY   PUBLIC

            DELAYED REPORT. BROADCAST MEDIA SHARED
            SOCIAL MEDIA POST FROM PUBLIC OF FLOODING IN
            SHOPPING PLAZA PARKING LOT. WATER IS
            COMPLETELY ABOVE TIRES AND ALMOST UP TO DOOR
            HANDLES.

&&

CJP
Special weather statement, Jul 20, 4:57 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
557 PM EDT Mon Jul 20 2020

KYZ037-202215-
Harrison-
557 PM EDT Mon Jul 20 2020

...LINE OF STRONG THUNDERSTORMS OVER NORTHWESTERN HARRISON COUNTY...

At 557 PM EDT, radar indicated strong thunderstorms from near
Williamstown to 10 miles northwest of Cynthiana. Movement was
northeast at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Berry, Colemansville, Renaker, Hinton, Rutland, and Boyd.

If outdoors, seek shelter inside a building.

LAT...LON 3840 8443 3845 8453 3846 8453 3847 8455
      3849 8455 3851 8452 3851 8449 3854 8448
      3853 8445 3857 8441 3856 8439 3857 8435
TIME...MOT...LOC 2157Z 202DEG 13KT 3856 8454 3851 8440

13
Special weather statement, Jul 20, 5:09 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
509 PM CDT Mon Jul 20 2020

KYZ073>075-202245-
Monroe-Allen-Barren-
509 PM CDT Mon Jul 20 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MONROE...
SOUTHEASTERN ALLEN AND SOUTH CENTRAL BARREN COUNTIES...

At 508 PM CDT, radar indicated strong thunderstorms from 15 miles
south of Glasgow to 7 miles southeast of Scottsville. Movement was
east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Fountain Run, Dry Fork, Flippin, Oak Forest, Tracy, Akersville, Lamb,
Forest Springs, Holland, and Jeffrey.

If outdoors, seek shelter inside a building.

LAT...LON 3663 8604 3664 8620 3683 8599 3678 8576
      3663 8596
TIME...MOT...LOC 2208Z 273DEG 18KT 3678 8595 3667 8612

13
Special weather statement, Jul 20, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
521 PM CDT Mon Jul 20 2020

KYZ076-077-202245-
Metcalfe-Adair-
521 PM CDT Mon Jul 20 2020

...STRONG THUNDERSTORM OVER EAST CENTRAL METCALFE AND SOUTHWESTERN
ADAIR COUNTIES...

At 519 PM CDT, a strong thunderstorm was located between Nell and
Gascon along the county line, moving southeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Edmonton, Nell, Cofer, Weed, Breeding, Toria, Gascon, and
Sparksville.

If outdoors, seek shelter inside a building.

LAT...LON 3699 8563 3709 8550 3703 8534 3694 8543
      3694 8545 3690 8547 3688 8549
TIME...MOT...LOC 2219Z 298DEG 7KT 3701 8551

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:31 PM CDTSpecial Weather StatementLMKBreckinridge, Nelson44 min
Jul 20, 12:39 PM CDTSpecial Weather StatementLMKNicholas51 min
Jul 20, 12:52 PM CDTSpecial Weather StatementLMKHancock38 min
Jul 20, 1:14 PM CDTSevere Thunderstorm WarningLMKMeade31 min
Jul 20, 1:19 PM CDTSpecial Weather StatementLMKNelson, Washington26 min
Jul 20, 1:24 PM CDTAreal Flood AdvisoryLMKBullitt, Hardin, Nelson2 hr
Jul 20, 1:35 PM CDTSpecial Weather StatementLMKBourbon25 min
Jul 20, 1:42 PM CDTSevere Thunderstorm WarningLMKAnderson, Nelson, Washington33 min
Jul 20, 1:55 PM CDTSpecial Weather StatementLMKBreckinridge, Meade, Ohio35 min
Jul 20, 2:01 PM CDTFlash Flood WatchLMKAdair, Allen, Barren, Boyle, Breckinridge, Butler and 22 more4 hr
Jul 20, 2:19 PM CDTSpecial Weather StatementLMKJefferson26 min
Jul 20, 2:26 PM CDTSevere Thunderstorm WarningLMKJefferson34 min
Jul 20, 2:43 PM CDTSpecial Weather StatementLMKBullitt32 min
Jul 20, 2:49 PM CDTSpecial Weather StatementLMKHardin26 min
Jul 20, 3:11 PM CDTFlash Flood WarningLMKHardin, Nelson111 min
Jul 20, 3:32 PM CDTSpecial Weather StatementLMKBourbon28 min
Jul 20, 3:40 PM CDTSevere Thunderstorm WarningLMKBourbon, Nicholas35 min
Jul 20, 3:54 PM CDTAreal Flood AdvisoryLMKBourbon2 hr
Jul 20, 4:01 PM CDTSpecial Weather StatementLMKHarrison29 min
Jul 20, 4:04 PM CDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas26 min
Jul 20, 4:05 PM CDTFlash Flood WarningLMKBourbon2 hr
Jul 20, 4:57 PM CDTSpecial Weather StatementLMKHarrison18 min
Jul 20, 5:09 PM CDTSpecial Weather StatementLMKAllen36 min
Jul 20, 11:30 AM CDTSpecial Weather StatementLMKDubois45 min
Jul 20, 12:10 PM CDTSpecial Weather StatementLMKCrawford35 min
Jul 20, 1:03 PM CDTSpecial Weather StatementLMKHarrison27 min
Jul 20, 1:46 PM CDTSpecial Weather StatementLMKHarrison29 min

Nearby

Special Weather Statements in Kentucky, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.